Niacin or vitamin B3 is prescribed for the effective treatment of high blood cholesterol and triglyceride levels, and treatment of niacin deficiency. It is part of the regular diet but is also available as supplements. Basically, niacin is unlikely to cause drug overdose if taken in prescribed amount. Likewise, consuming too many niacin-containing foods is unlikely to cause problems. However, taking too much niacin supplements, either prescription or over-the-counter preparations, can be dangerous.
The Food and Nutrition Board has set the recommended dietary allowance of niacin for adults at 14mg to 18mg. Consuming more than 35mg per day, can lead to various negative effects. The specific effects of niacin overdose vary depending on several factors such as the dosage and whether other drugs were taken along with niacin.
Perhaps, you have read about some of the potential harm of consuming too much niacin in the Internet. Most cases of niacin overdose are due to false resources stating that taking high doses of niacin can help clear the body of illegal drugs, specifically THC which is commonly found in cannabis plant or marijuana. No studies have proven this effect; in fact, it can even lead to toxic levels of niacin.
Symptoms of a Niacin Overdose
Niacin overdose can lead to symptoms that include:
- Severe skin flushing
- Rapid heartbeat and palpitations
- Nausea and vomiting
- Blood sugar abnormalities
- Diarrhea or upset stomach
- Abdominal pain
- Liver damage
Severe niacin overdose may also lead to dangerously low blood pressure (hypotension). Since niacin (even at recommended doses) can lead to liver diseases, an overdose significantly raises the risk of liver damage. However, liver damage is most likely in patients on chronic niacin overdose, and not on a one-time overdose.
Treatment of a Niacin Overdose
If you think you have overdosed on niacin or have taken beyond the recommended amount, talk with your healthcare provider to make sure you’re taking the right dose. If an overdose is suspected, seek medical attention right away or contact your local poison control center. Inform your healthcare provider in case you experience any unusual or bothersome side effects.
If the overdose was recent, certain medications may be given or stomach tube may be inserted to clear out the stomach of the drug (gastric lavage). Severe niacin overdose may require close monitoring to avoid heart problems and other dangerous adverse effects. Basically, treatment of niacin overdose involves supportive care, which means treating the symptoms as they occur.